Jump to content

Help! going on vacation tomorrow, please help


[cr...]

Recommended Posts

Hi,

 

Long story short: I've been taking benzos off and on for about 20 years for sleep, but only once or twice a week and I could stop taking them for a few weeks when I didn't need them without any withdrawal effects. A couple of years ago, I realized I hadn't taken any Ativan for about three weeks, for example.  Last year when I was diagnosed with cancer, I started taking them more often, three to four times a week.  My cancer is in remissison and is probably not a "bad" cancer. A few months ago, I had another health scare (it was nothing, but I didn't know that for about two months), and I started taking Ativan either .25 or .5 (occasionally .75) almost every night for sleep. I never take it during the day. I also take 20 mg. Elavil for sleep, and don't have bad side effects from it.  A couple of weeks ago when I was finally feeling less anxious, I decided to taper the Ativan.  I went down to .25, but have gone up and down. Most recently on Sunday I took .5, one day last week I took .75.  I have had terrible insomnia and anxiety, and also feel agitated.  I am a somewhat anxious person, but not like this.  It just occurred to me that this is from the Ativan.  I've been sleeping from 3 to 5 hours a night, I think one night I slept 6.  I am going on vacation tomorrow and have been reading on this site about Valium being a good way to taper Ativan.  Do you think this could be Ativan withdrawal?

 

I have some 5 mg valium.  Can I just switch to 2.5 valium instead of the Ativan?  Do I have to take the 2.5 Valium every night, or can I alternate it, like taking 1.5 some nights and 2.5 other nights?  Because until a couple of months ago, I was only taking it a couple of times a week.

 

Tomorrow I am leaving for vacation, going to a cabin for four days.

 

Thank you so much!!!

Link to comment
Share on other sites

Please see my post under substitution tapers.  I just joined the board today and I am sort of desperate from lack of sleep and I am going on vacation tomorrow.  Can anyone offer advice about whether I should just switch to 2.5 of Valium?

 

Thank you soooooo much.

 

Cheryl

Link to comment
Share on other sites

Hi, Cruble. 

 

Welcome to Benzo Buddies.

 

One question to start with:  are you sure you want to change your benzo during your vacation?  Substituting an equivalent dose of valium for one of ativan is unlikely to make you feel better, IMO.  It is usually something people do in preparation for going off their benzo.  FYI, 1 mg. of ativan is about equal to 10 mg. of valium.

 

 

Link to comment
Share on other sites

Well, I feel I am already in the middle of the withdrawal.  I happen to have some valium, and could easily substitute 2.5 Va for .25 of Ativan.  It sounds like, from what I have been reading, that because Valium has a longer half-life, the withdrawal would not be so bad.  Are you thinking the Valium might make me feel worse? (that's hard to imagine)

 

Thank you!

Link to comment
Share on other sites

To be honest, some people don't tolerate it well.  For others it's a godsend.  Since  you are already feeling tolerance withdrawal symptoms and have the valium available, you may want to go ahead and start substituting as you said.  For myself, I wouldn't want to take the chance of feeling worse on vacation, although as you say, you can't imagine feeling worse.  Maybe you feel you have nothing to lose by trying it.  Unfortunately, I don't think there's a way to know ahead of time whether you will feel better, worse or the same. We will support whatever decision you make.

 

Where are you going on vacation, if I may ask?  I'm not getting one this year and am living vicariously through others'.  ::)

Link to comment
Share on other sites

Just going to a cabin in the woods which belongs to a friend.  Nothing special.  Was just going to be R&R and hiking.  Maybe now will just be R&R.  Sorry you have no vacation.  Does it sound to you like this is withdrawal?  I just can't believe I got addicted.  After all these years, it's only been in the past few months that I've been taking it almost every day.  Before that, it really was not a big deal and I only took it when I was hyper and couldn't sleep.

 

I suppose I can't MIX the Ativan and Valium, right?

 

oh, geez, I sound so wacky.  Forgive me, it's from lack of sleep, and I am very agitated.  And believe me, I am not an agitated type person. If I stayed on the .25 of Ativan, how long would it be before I finally started getting some normal sleep?

 

Thanks.

Link to comment
Share on other sites

If I stayed on the .25 of Ativan, how long would it be before I finally started getting some normal sleep?

 

Again, it varies.  I tapered from .5-3mg ativan/day for nearly 20 years to 0 as of last Saturday.  (I started at .5mg/day and slowly had to have more and more to get the same relief.  The side effects became so bad that I decided to get off it.) I slept pretty good in March and April, not so much recently.  I don't know if it's my brain missing the ativan or just me being me.  :-\

 

You might want to take a look at some of our other support boards. There are some tips for sleep problems under Insomnia.  I alternate Melatonin and tylenol pm to help me get to sleep.  Of course, some day I hope to sleep without medication but I am cutting myself a break.  Here's a link to the General Withdrawal Support Board:

 

http://www.benzobuddies.org/forum/index.php?board=55.0

 

Many people become dependent on their benzo after less than a month of regular use. You are physically dependent on the ativan but not addicted, if the terminology bothers you.  It sneaks up on you and eventually starts causing what you were taking it for.  And few doctors seem to be aware of the dangers or the necessity of a slow taper. sigh.

Link to comment
Share on other sites

[56...]

Hi Cruble  :)

Just letting you know that I've merged your two threads into one as they are both asking the same question.  :thumbsup:

Take care

Vicky

Link to comment
Share on other sites

×
×
  • Create New...